New Mexico, 2019

High Wind in New Mexico, April 10, 2019

April 10, 2019 · NWS MAF · 7 events in 4 counties and zones

A strong upper level storm system moved across the central Rockies into the western High Plains bringing strong winds to southeastern New Mexico and the Guadalupe and Davis Mountains.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong upper level storm system moved across the central Rockies into the western High Plains bringing strong winds to southeastern New Mexico and the Guadalupe and Davis Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 10, 4:18 AM MST, 5 hours 57 minutes earlier.

Area forecast discussion, Apr 10, 4:18 AM MST, 5 hours 57 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
618 AM CDT Wed Apr 10 2019

.DISCUSSION...

&&

.AVIATION...
AWW in effect today for MAF for sustained W to SW wind of 30kts
with gusts to 40kts or greater. High Wind expected at all TAF
sites today except FST... could see severe turbulence in vicinity
of Guadalupe Mtns. Blowing dust may lead to marginal MVFR vsbys
this afternoon. Wind speeds will slowly decline this evening.

&&

.PREV DISCUSSION... /issued 443 AM CDT Wed Apr 10 2019/

DISCUSSION...

* Widespread high winds and extremely critical fire weather
  conditions expected Today.

A powerful upper level storm system currently in the Great Basin
will track through the Rockies today and onto the High Plains
by late tonight. The surface lee low in western Kansas is progged
to intensify significantly today with support from the upper low
with strong winds aloft developing. Despite a marginal surface
pressure gradient, deep mixing should allow the stronger winds
aloft to reach the surface with high winds likely across southeast
New Mexico and much of west Texas today through this evening.
High Wind Warnings or Wind Advisories are in effect through this
evening for southeast New Mexico and all of west Texas. Since the
stronger winds aloft will be slow to move out of the region, the
High Wind Warning will continue overnight and through Thursday
afternoon in the Guadalupe and Delaware Mountains and the Davis
Mountains above 4800 feet. It will also likely remain windy
across areas mainly south and west of the Pecos River Thursday
and more Wind Advisories may be needed. It will remain dry but
much cooler Thursday and Friday behind this system with
temperatures at or below normal.

By Friday night and Saturday another upper level storm system
and cold front will be headed toward the forecast area. These
two system will combine to bring the threat of showers and
thunderstorms to the region with the best chance north and east
of the Pecos River, north of the cold front.

Dry weather is expected behind this system Sunday through next
Wednesday with temperatures warming to above normal again by next
Monday.

FIRE WEATHER...
Expect extreme fire wx conditions today as unseasonably warm
temperatures combine with a dry airmass and high wind today to
produce dangerous conditions.  A Red Flag Warning is in effect today
and tonight for all of W TX and SE NM.  High Wind Warnings and Wind
Advisories are in effect today for all of W TX and SE NM.
Temperatures today will climb into the 80s and 90s and be 10 to 15
degrees above normal.  This will result in minimum RH values this
afternoon in the single digits areawide.  RFTI values of 8 to 9
cover the area.  A strong upper trough and deep surface low will
combine with strong wind aloft that will mix down to the surface to
produce extremely windy conditions.  This afternoon could see 20ft
wind of 35 to 45 mph with gusts higher in the plains and 40 to 70
mph with gusts higher in the mountains. May see measured 30ft wind
gusts to 100 mph in the Guadalupe Mountains. Any fire that starts
today will have the potential to spread rapidly.  Expect much
improved fire wx conditions Thursday and Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     96  51  72  43 /   0   0   0   0
Carlsbad                       85  47  70  43 /   0   0   0   0
Dryden                        101  58  79  51 /   0   0   0   0
Fort Stockton                  98  52  73  48 /   0   0   0   0
Guadalupe Pass                 74  45  62  43 /   0   0   0   0
Hobbs                          82  44  68  38 /   0   0  10   0
Marfa                          86  41  67  36 /   0   0   0   0
Midland Intl Airport           94  51  73  45 /   0   0   0   0
Odessa                         92  50  73  44 /   0   0   0   0
Wink                           95  48  73  43 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 9 AM this morning to 9 PM MDT this
     evening for Central Lea County-Eddy County Plains-Northern
     Lea County-Southern Lea County.

     Red Flag Warning from 9 AM this morning to midnight MDT tonight
     for Southeast Plains.

     High Wind Warning until 2 PM MDT Thursday for Guadalupe
     Mountains of Eddy County.

     Red Flag Warning until midnight MDT tonight for Guadalupe
     Mountains.

TX...High Wind Warning from 10 AM this morning to 10 PM CDT this
     evening for Andrews-Borden-Chinati Mountains-Davis
     Mountains Foothills-Dawson-Eastern Culberson County-Ector-
     Gaines-Glasscock-Howard-Loving-Marfa Plateau-Martin-Midland-
     Mitchell-Reeves County Plains-Scurry-Van Horn and Highway
     54 Corridor-Ward-Winkler.

     Red Flag Warning from 10 AM CDT /9 AM MDT/ this morning to 1 AM
     CDT /midnight MDT/ Thursday for Andrews-Big Bend Area-
     Borden-Crane-Davis/Apache Mountains Area-Dawson-Ector-
     Gaines-Glasscock-Howard-Loving-Marfa Plateau-Martin-Midland-
     Mitchell-Pecos-Presidio Valley-Reagan-Reeves County and
     Upper Trans Pecos-Scurry-Terrell-Upton-Van Horn and Highway
     54 Corridor-Ward-Winkler.

     Wind Advisory from 10 AM this morning to midnight CDT tonight
     for Central Brewster County-Chisos Basin-Crane-Lower
     Brewster County-Pecos-Presidio Valley-Reagan-Terrell-Upton.

     High Wind Warning until 3 PM CDT /2 PM MDT/ Thursday for Davis
     Mountains-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains.

     Red Flag Warning until 1 AM CDT /midnight MDT/ Thursday for
     Guadalupe Mountains.

&&
Hazardous weather outlook, Apr 10, 1:56 AM MST, 8 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
356 AM CDT Wed Apr 10 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-110900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
356 AM CDT Wed Apr 10 2019 /256 AM MDT Wed Apr 10 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Strong to damaging winds are possible across Southeast New Mexico
and much of West Texas today. A High Wind Warning is in effect for
much of the region.

Unusually warm...very dry...and very windy conditions will result in
the potential for extreme fire weather conditions today for
Southeast New Mexico and West Texas. A Red Flag Warning is in effect
for all of Southeast New Mexico and West Texas.

Blowing dust is expected this afternoon and evening across much of
the region.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Eddy County Plains

When
April 10, 10:15 AM MST to 7:00 PM MST
Where
Eddy County Plains forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
AWOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

High Wind, Northern Lea County

When
April 10, 11:30 AM MST to 6:30 PM MST
Where
Northern Lea County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

High Wind, Guadalupe Mountains of Eddy County

When
April 10, 12:00 PM MST to 6:00 PM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

High Wind, Eddy County Plains

When
April 10, 12:00 PM MST to 7:00 PM MST
Where
Eddy County Plains forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

High Wind, Eddy County Plains

When
April 10, 12:40 PM MST to 7:00 PM MST
Where
Eddy County Plains forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

High Wind, Central Lea County

When
April 10, 1:00 PM MST to 7:00 PM MST
Where
Central Lea County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

High Wind, Central Lea County

When
April 10, 3:00 PM MST to 7:00 PM MST
Where
Central Lea County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822108, 822111, 822107, 822110, 822109, 822113, 822112.